Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 81, NWS Bismarck, ND

July 20, 20175 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 6:13 PM CDT for 5 counties in North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 6:13 PM CDT (23:13 UTC)
Expired
Jul 20, 2017, 6:46 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS53 KBIS 202313
SVRBIS
NDC055-057-059-065-089-210015-
/O.NEW.KBIS.SV.W.0081.170720T2313Z-170721T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
613 PM CDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central McLean County in south central North Dakota...
  Northwestern Morton County in south central North Dakota...
  Northeastern Stark County in southwestern North Dakota...
  Oliver County in south central North Dakota...
  Mercer County in south central North Dakota...

* Until 715 PM CDT/615 PM MDT/

* At 612 PM CDT/512 PM MDT/, severe thunderstorms were located along
  a line extending from 6 miles northwest of Beulah Bay Recreation
  Area to 7 miles northwest of Hazen to 10 miles south of Beulah to 5
  miles northwest of Hebron, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Severe thunderstorms will be near,
  Hazen around 620 PM CDT.
  Stanton around 630 PM CDT.
  Glen Ullin, Pick City and Lake 
  Sakakawea State Park around 635 PM CDT. 
  New Salem and Riverdale around 640 PM CDT. 
  Center around 645 PM CDT. 
  Almont around 655 PM CDT. 

Other locations impacted by these severe thunderstorms include Sweet
Briar Lake, Crown Butte Lake, Hensler, Dakota Waters Recreation Area,
Fort Clark, Judson and Nelson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4699 10235 4701 10230 4701 10215 4708 10214
      4717 10195 4746 10192 4766 10206 4750 10117
      4703 10093 4676 10099 4664 10142
TIME...MOT...LOC 2312Z 302DEG 40KT 4758 10182 4740 10169 4711 10176
4697 10211

HAIL...1.00IN
WIND...70MPH
 
$$

ABELING
2 follow-up statements
671 
WWUS53 KBIS 202336
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
636 PM CDT THU JUL 20 2017

NDC089-202345-
/O.CAN.KBIS.SV.W.0081.000000T0000Z-170721T0015Z/
Stark ND-
636 PM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central North Dakota.

LAT...LON 4697 10194 4709 10204 4710 10163 4730 10161
      4760 10187 4741 10117 4703 10093 4678 10102
      4673 10144
TIME...MOT...LOC 2335Z 301DEG 40KT 4747 10166 4729 10143 4700 10150
4699 10192

$$

NDC055-057-059-065-210015-
/O.CON.KBIS.SV.W.0081.000000T0000Z-170721T0015Z/
McLean ND-Morton ND-Oliver ND-Mercer ND-
636 PM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL MCLEAN...NORTH CENTRAL MORTON...OLIVER AND CENTRAL
MERCER COUNTIES...

At 635 PM CDT, severe thunderstorms were located along a line
extending from near Hazen Bay Recreation Area to near Stanton to 8
miles southwest of Hannover to 8 miles northeast of Hebron, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Center around 650 PM CDT. 
  Stanton around 655 PM CDT. 
  New Salem around 710 PM CDT. 

Other locations impacted by these severe thunderstorms include
Hensler, Fort Clark, Sweet Briar Lake, Judson, Crown Butte Lake and
Nelson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4697 10194 4709 10204 4710 10163 4730 10161
      4760 10187 4741 10117 4703 10093 4678 10102
      4673 10144
TIME...MOT...LOC 2335Z 301DEG 40KT 4747 10166 4729 10143 4700 10150
4699 10192

HAIL...<.75IN
WIND...60MPH
 
$$

ABELING
522 
WWUS53 KBIS 202346
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
646 PM CDT THU JUL 20 2017

NDC055-057-059-065-202356-
/O.CAN.KBIS.SV.W.0081.000000T0000Z-170721T0015Z/
McLean ND-Morton ND-Oliver ND-Mercer ND-
646 PM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCLEAN...NORTH
CENTRAL MORTON...OLIVER AND CENTRAL MERCER COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central North Dakota.

LAT...LON 4697 10194 4709 10204 4710 10163 4730 10161
      4760 10187 4741 10117 4703 10093 4678 10102
      4673 10144
TIME...MOT...LOC 2344Z 302DEG 40KT 4742 10153 4724 10130 4695 10137
4694 10179

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:54 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 20, 3:54 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jul 20 2017

VFR conditions will prevail across western and central ND this
afternoon. However, thunderstorms may develop across western
ND along a surface pressure trough this afternoon, and could
then move into central ND by this evening (although we are not
confident they will survive that far eastward). A few strong to
severe thunderstorms may be possible with large hail and damaging
winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...JV
Hazardous weather outlook, Jul 20, 6:08 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
608 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-212315-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
608 PM CDT Thu Jul 20 2017 /508 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms remain possible across western into many portions
of central North Dakota this evening. The main threats would be
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-212315-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
608 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Local storm report, Jul 20, 5:09 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 E THREE V CROSSING    46.56N 103.71W
07/20/2017  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

            A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
            FOR TIME OF THE REPORT. THE DURATION OF THE
            HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 5:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 W DICKINSON           46.88N 102.83W
07/20/2017  E1.00 INCH       STARK              ND   PUBLIC

            INTERSTATE AT EXIT 56.

&&

ZH
Local storm report, Jul 20, 5:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             10 SSE WATFORD CITY     47.66N 103.24W
07/20/2017  M1.50 INCH       MCKENZIE           ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

AE
Local storm report, Jul 20, 5:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             DICKINSON               46.88N 102.79W
07/20/2017  E1.75 INCH       STARK              ND   911 CALL CENTER

            RELAYED THROUGH STATE RADIO.

&&

ZH
Local storm report, Jul 20, 5:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             HALLIDAY                47.36N 102.34W
07/20/2017  E1.00 INCH       DUNN               ND   PUBLIC

            60 MPH WINDS ALSO ESTIMATED. THE DURATION OF
            THE HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 5:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     5 WNW RHAME             46.25N 103.75W
07/20/2017                   BOWMAN             ND   TRAINED SPOTTER

            ESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A
            MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL
            ALSO.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:59 AM CDTSpecial Weather StatementBISPierce31 min
Jul 20, 5:36 AM CDTSpecial Weather StatementBISPierce24 min
Jul 20, 1:47 PM CDTSpecial Weather StatementBISWilliams43 min
Jul 20, 2:31 PM CDTSpecial Weather StatementBISMountrail44 min
Jul 20, 3:15 PM CDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 20, 3:49 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie56 min
Jul 20, 4:19 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail56 min
Jul 20, 4:27 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Jul 20, 4:56 PM CDTSpecial Weather StatementBISPierce49 min
Jul 20, 5:05 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark55 min
Jul 20, 5:17 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer58 min
Jul 20, 5:33 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope57 min
Jul 20, 6:01 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Stark59 min
Jul 20, 6:29 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger, Slope, Stark61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.